translation agency

AIDS Treatment Data Network
(ATDN) Side Effects and Combination Anti-HIV Drugs

November 1, 1997
Treatment Review Double Issue #26 & #27 November 1997

All prescription drugs can sometimes have unwanted effects known as side effects. Different anti-HIV drugs can have different side effects, and some can be serious. The Network has free Simple Fact Sheets on each of the available anti-HIV drugs and the side effects to watch out for. Call to request a free set.

Three drug combinations have not been widely used for all that long. So far, the Network is aware of the following reports of lesser known side effects that seem related to combination anti-HIV treatment, usually including protease inhibitors. We'll continue to report on any other new side effects to watch for as we hear about them.

Hepatitis: Hepatitis is a viral infection that affects the liver. Protease inhibitors and NNRTI drugs are all processed by the liver. There are several different kinds of hepatitis, the main types are A, B and C. There have been reports of hepatitis either flaring up when people start protease inhibitors or actually being caused by the drugs. Anyone with known or suspected hepatitis should have their liver function monitored very regularly when first starting protease inhibitors. Liver function tests every few months are important for anyone with HIV.

Diabetes: There have been reports of protease inhibitors causing high blood sugar, diabetes and, in rare cases, an associated and potentially fatal condition known as ketacidosis. Symptoms to watch out for include increased thirst and hunger, unexplained weight loss, increased urination, fatigue, and dry, itchy skin. There have been over eighty cases of this problem reported so far, usually 10-11 weeks after starting the protease inhibitor, although in one case symptoms started just four days afterwards. The US Food and Drug Administration advises that anyone taking a protease inhibitor have their blood sugar levels monitored for any sign of this side effect.

Buffalo humps/lipomas: Several cases of unusual fatty lumps on the bodies of people taking combination anti-HIV drugs, usually including protease inhibitors have been reported. These fatty lumps often show up on the back of the neck. Some doctors call them lipomas, which is a medical term. The Network has heard that some doctors are removing these lipomas surgically, but there is no information yet as whether surgical removal is the best thing to do. Recent information suggests there may be a link between this problem, diabetes and the metabolic disorder reported on page 13 of this issue of Treatment Review.

Pancreatorenal syndrome: This is a medical term for when pancreatitis and kidney failure happen at the same time. Pancreatitis is a swelling of an organ near the stomach called the pancreas. Symptoms of pancreatorenal syndrome include fever and pain in the stomach area that goes right through to your back. If you experience these symptoms you should report them to your doctor right away as pancreatorenal syndrome can be life-threatening. This syndrome has been reported in a only a very few people taking combinations of NRTIs and protease inhibitors, and other factors may have been involved.

Hemolytic anemia: This condition involves a severe shortage of red blood cells. So far, a report has associated this problem with the protease inhibitor indinavir (Crixivan). It is uncertain whether other medications people were taking were also part of the cause of this anemia. In the meantime, people taking indinavir should have their red blood count monitored and watch for symptoms of anemia which include fatigue, shortness of breath and fever.

www.aegis.org